Texas, 2010

Damaging Wind in Texas, July 24, 2010

July 24, 2010 · NWS HGX · 1 event in 1 county or zone

to initiate isolated severe weather over Liberty County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper low passing over the region provided enough instability...along with an outflow from eastern storms...to initiate isolated severe weather over Liberty County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 24, 6:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 24, 6:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
747 PM CDT SAT JUL 24 2010

.UPDATE...
EVENING FORECAST UPDATE.

&&

.DISCUSSION...
QUICK FORECAST UPDATE FOR CONVECTION. HAD 2 STRONG/SEVERE STORMS
OVER W HARRIS CO AND FT BEND THIS EVENING THAT HAVE DISSIPATED.
LINE OF STORMS FROM E TX HAS MOVED INTO LIBERTY COUNTY WITH A
POTENTIAL SEVERE WIND THREAT. UPDATED FORECAST FOR HIGHER POPS
FOR THIS LINE UNTIL 03Z AND DECREASE FROM THERE FOR OVERNIGHT.
WILL LIKELY HAVE ANOTHER UPDATE AROUND 03Z TO MAKE ADJUSTMENTS ON
CONVECTION AND WHETHER IT PERSISTS. BROAD UPPER LOW OVER SE TX
WILL SUPPORT CONVECTION WITH COLDER TEMPS ALOFT WHICH WILL KEEP
THE ATMOSPHERE UNSTABLE. ATMOSPHERE SHOULD STABILIZE WITH LOSS OF
DAYTIME HEATING BUT THE LINE OF STORMS LOOKS FAIRLY ORGANIZED AND
WILL HAVE TO MONITOR IF IT PUSHES INTO THE HOUSTON METRO AREA
OVER THE NEXT COUPLE OF HOURS.

39

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT SAT JUL 24 2010/

DISCUSSION...
UPDATED FOR 00Z TAF DISCUSSION

AVIATION...
RELATIVELY QUIET ACROSS THE AREA THIS AFTERNOON WITH THE EXCEPTION
OF TWO STRONG THUNDERSTORMS THAT DEVELOPED WEST OF SGR. STRONGER
CONVECTION ACROSS EAST TEXAS SHOULD STAY AWAY FROM OUR TERMINALS
THIS EVENING. WITH THE UPPER LOW OVERHEAD WINDS WILL BE LIGHT
AND VARIABLE OVERNIGHT ALLOWING FOR SOME PATCHY FOG DEVELOPMENT
AROUND SUNRISE. TOMORROW LOOKS TO BE MUCH MORE ACTIVE WITH
CONVECTION EXPECTED TO DEVELOP BY LATE MORNING AND SPREAD ACROSS
MOST OF SOUTHEAST TEXAS. 38

PREV DISCUSSION... /ISSUED 329 PM CDT SAT JUL 24 2010/

DISCUSSION...
A FEW SHRA HAVE DEVELOPED ACROSS THE WESTERN PORTIONS OF THE CWA
THIS AFTN. GPSMET DATA SHOWS THAT THE ATMOSPHERE HAS ALREADY BEGUN
TO MOISTEN UP ACROSS SE TX THIS AFTN WITH PWS UP TO 1.7 INCHES
OVER THE CENTRAL ZONES AND 2 INCHES JUST OFF THE COAST. THE TUTT
LOW NEAR THE UPPER TX COAST IS EXPECTED TO MOVE INLAND AND DRIFT
SLOWLY WEST THROUGH THE STATE OVER THE NEXT FEW DAYS. AS THE LOW
MOVES WEST OF THE AREA...EASTERLY FLOW WILL DEVELOP FROM THE
SURFACE THROUGH THE MID LEVELS ALLOWING DEEPER TROPICAL MOISTURE
TO GET DRAWN UP NORTHWARD THROUGH THE AREA. SUNDAY WILL BE THE
TRANSITIONAL DAY AS MOISTURE BEGINS TO SPREAD OVER THE AREA BUT
STRONG HEATING STILL OCCURS. PWS OF 2+ INCHES WILL SPREAD ACROSS
ALL OF SE TX BY SUNDAY AFTN. GFS BUFR SOUNDINGS SHOW K-INDICES
AROUND 40 WITH CONVECTIVE TEMPS AROUND 90 DEGREES. EXPECT
SCATTERED TSRA TO DEVELOP IN THE AFTN AND WILL MAINTAIN 30-40
POPS. GIVEN THE STRONG HEATING THE SOUNDINGS SHOW A PRONOUNCED
INVERTED-V SIGNATURE SUNDAY AFTN INDICATING THE POTENTIAL FOR A
DOWNBURST THREAT WITH SOME OF THE STORMS. WILL MENTION THIS
POSSIBILITY IN THE UPDATED HWO.

A CONVECTIVELY-ACTIVE PATTERN IS EXPECTED MONDAY THROUGH WEDNESDAY
AS THE UPPER LOW CONTINUES TO DRIFT SLOWLY WEST ACROSS THE STATE
AND DEEP TROPICAL MOISTURE PERSISTS OVER THE AREA. PWS WILL REMAIN
1.9-2.3 INCHES. GFS BUFR SOUNDINGS SHOW UNCAPPED ATMOSPHERE WITH
CONVECTIVE TEMPS ONLY IN THE MID 80S EACH DAY. A FEW WEAK UPPER
DISTURBANCES COULD PUSH INTO THE AREA FROM THE EAST AROUND THE
PERIPHERY OF THE LARGE UPPER HIGH OVER THE SOUTHEASTERN STATES.
THESE FEATURES COULD ENHANCE CONVECTIVE DEVELOPMENT ESPECIALLY ON
WEDNESDAY. WILL KEEP HIGH CHANCE POPS (50 PCT) GOING EACH DAY.
ATMOSPHERIC PROFILE BECOMES MORE SATURATED THIS PERIOD. THREAT FOR
DOWNBURSTS WILL LESSEN BUT POTENTIAL FOR LOCALLY HEAVY RAIN WILL
BE IN PLACE EACH DAY. HAVE UNDERCUT GUIDANCE FOR MAX TEMPS THIS
PERIOD. HIGHS COULD STAY IN THE 80S IF CLOUDS/RAIN ARE EXTENSIVE
ENOUGH. WHATEVER RAIN THAT FALLS THE NEXT FEW DAYS WILL ADD TO OUR
ALREADY TOP 5 WETTEST JULY.

THE STRONG UPPER HIGH OVER THE SOUTHEASTERN STATES WILL RETROGRADE
WESTWARD AND BECOME CENTERED OVER TEXAS LATE THIS WEEK. ONCE THAT
HAPPENS...RAIN CHANCES WILL GO DOWN AS SUBSIDENCE INCREASES AND
TEMPERATURES WILL GO UP. WILL TREND POPS DOWN TO JUST 20 PCT BY
FRIDAY. TEMPS WILL CREEP UPWARD...LIKELY REACHING THE UPPER 90S OR
POSSIBLY EVEN 100 IN SOME AREAS BY NEXT WEEKEND. NOT AT ALL
UNUSUAL FOR THE END OF JULY.

35

MARINE...
AS THE REMNANTS OF BONNIE MOVE INLAND FROM THE CENTRAL GULF COAST
AND THE TUTT LOW INTO THE MIDDLE TX COAST...WE SHOULD SEE THIS RE-
GIME OF LIGHT MOSTLY EAST WINDS PERSIST ACROSS OUR COASTAL WATERS
THROUGH TONIGHT. A BIT MORE SELY BY TOMORROW AS WE AWAIT THE DEEP
TROPICAL MOISTURE RETURN...I.E. INCREASED SHOWER/THUNDERSTORM ACT-
IVITY STARTING DURING THE EARLY MORNING HOURS OF SUNDAY. THEN FOR
THE START OF THE UPCOMING WEEK - MORE OF THE SAME: LIGHT TO MODER-
ATE ONSHORE FLOW...NO ADVISORIES.  41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  95  75  92  75 /  20  30  20  50  30
HOUSTON (IAH)              75  94  76  90  76 /  50  40  20  50  30
GALVESTON (GLS)            80  91  81  88  81 /  20  40  30  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
Hazardous weather outlook, Jul 24, 2:45 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT SAT JUL 24 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
345 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...SUNDAY

THE COMBINATION OF DAYTIME HEATING AND DEEPENING TROPICAL MOISTURE
WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
THE AREA SUNDAY AFTERNOON. THE POTENTIAL EXISTS FOR A FEW STRONG
TO SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING DOWNBURST WINDS. ANY OF THE STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL...CLOUD-TO-GROUND LIGHTNING...AND
GUSTY WINDS.

.DAYS THREE THROUGH FIVE...MONDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY AS A TROPICAL AIRMASS REMAINS IN PLACE. LOCALLY HEAVY RAINFALL
AND MINOR FLOODING WILL BE POSSIBLE.

.DAYS SIX THROUGH SEVEN...THURSDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 24, 4:49 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 PM CDT SAT JUL 24 2010

TXZ227-242330-
FORT BEND-
549 PM CDT SAT JUL 24 2010

...STORNG THUNDERSTORM OVER SOUTH CENTRAL FORT BEND COUNTY...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL FORT BEND COUNTY...MOVING WEST
AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS WITH 1 TO 3 INCHES AN
HOUR...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...KENDLETON AND BEASLEY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING
AND DO NOT USE ELECTRICAL APPLIANCES OR A CORDED TELEPHONE A THE
LIGHTNING THREAT HAS PASSED. SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2947 9602 2958 9568 2937 9561 2928 9589
TIME...MOT...LOC 2249Z 075DEG 13KT 2941 9583
Special weather statement, Jul 24, 6:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
720 PM CDT SAT JUL 24 2010

TXZ178-179-200-250115-
LIBERTY-POLK-SAN JACINTO-
720 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
LIVINGSTON TO 19 MILES EAST OF LIBERTY...MOVING WEST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...TARKINGTON PRAIRIE...
SEGNO...ROMAYOR...MOSS HILL...LEGGETT...SEVEN OAKS...POINT BLANK...
PLUM GROVE...NORTH CLEVELAND...LIVINGSTON...LIBERTY...KENEFICK...
HARDIN...GOODRICH...DEVERS...DAYTON LAKES...DAYTON...COLDSPRING AND
CLEVELAND.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2993 9500 2998 9500 3000 9505 3005 9505
      3009 9507 3080 9527 3092 9469 3049 9454
      3048 9472 3013 9461 3012 9446 3011 9445
      2997 9444
TIME...MOT...LOC 0020Z 068DEG 18KT 3064 9484 3002 9451

The radar

The Houston radar (KHGX), 98 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
July 24, 7:00 PM CST
Where
Liberty County, Cleveland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.350, -95.100

There were large tree branches downed as the result of thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235286.